Kentucky, 2020

Flood in Kentucky, January 1 to 9, 2020

January 1 to 9, 2020 · NWS PAH · 1 event in 1 county or zone

Minor flooding of the Green River ended in early January.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor flooding of the Green River ended in early January.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 31, 11:12 PM CST, 48 minutes earlier.

Area forecast discussion, Dec 31, 11:12 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1112 PM CST Tue Dec 31 2019

.UPDATE...
Updated aviation section for 06z taf issuance

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 151 PM CST Tue Dec 31 2019

Low clouds continue to wrap around upper level low over the Great
Lakes. As the system lifts out to the northeast, the low clouds
should as well. High pressure moving in from the west will bring
dry and sunny conditions for New Year's Day.

In the upper levels, a low off of Baja and is forecast to move
southeast and become absorbed by a trough swinging out of the
northern Rockies by early Thursday. The energy moving across
Mexico will increase the low level jet to allow moisture to move
up toward our area. Right now looks like mainly an increase in
clouds Wednesday night with some light rain possible over the
southern sections by morning.

.LONG TERM...(Thursday through Tuesday)
Issued at 151 PM CST Tue Dec 31 2019

As moisture (on the 295K surface) continues to move northward
Thursday ahead of the energy in Mexico, rain will overspread the
area with the focus being west Kentucky.

Ensemble tables have increased moisture content by about 50% from
yesterday for this system. However, still concerned about
convection forming along the Gulf and robbing our moisture.
Thinking right now is around 1 to 1.5 inches of rainfall in the
Pennyrile area with less elsewhere.

In the upper levels, the trough coming across the Plains is
expected to dig/deepen and should be along a Minnesota to east
Texas line by 00Z Saturday. At the surface, a low center will be
over northern Indiana with a cold front trailing into west
Kentucky. Low level moisture is expected to linger behind the
front. Colder air will change any rain over to snow before ending
Saturday. No accumulation expected.

Sunday and Monday are quiet even with a dry frontal passage.
Possible clipper system moving through the Great Lakes on Tuesday
may bring a brief shower.

&&

.AVIATION...
Issued at 1112 PM CST Tue Dec 31 2019

A vfr cloud deck with bases around 5k feet will exit the remainder
of southern IL as well as northwest KY and southwest IN by 09z.
Otherwise, clear skies are expected for most of the taf period. High
cirrus clouds will arrive late New Years afternoon and evening.

Light west winds will become southwest 5 to 10 knots New Years
morning through the evening. Winds aloft will increase to 30 to 40
kt New Years night, which will present some low level wind shear
concerns.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...PS
LONG TERM...PS
AVIATION...MY
Hazardous weather outlook, Dec 31, 2:43 PM CST, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
243 PM CST Tue Dec 31 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
243 PM CST Tue Dec 31 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time. However, minor
flooding is occuring on the Green River. Please refer to the river
flood statement for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a small chance of thunderstorms late Thursday Night into
Friday over portions of southwest Indiana and west Kentucky. No
severe weather is expected.

Minor flooding is expected on the Green, Ohio, and Wabash rivers.
Please refer to the river flood warnings and statements for the
latest information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

PS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Muhlenberg

When
January 1, 12:00 AM CST to January 9, 4:00 AM CST
Where
Muhlenberg County, Paradise to 0.39 mi ESE of Martwick
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.270, -86.980

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869121.